Alert archive / South Carolina / Tornado Warnings in 2009
Tornado Warning 12, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at May 4, 2009, 6:36 PM EDT for Fairfield County, Newberry County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2009, 6:36 PM EDT (22:36 UTC)
- Expired
- May 4, 2009, 7:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Fairfield County, SC, Newberry County, SC
The radar
The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KCAE 042236
TORCAE
SCC039-071-042315-
/O.NEW.KCAE.TO.W.0012.090504T2236Z-090504T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
636 PM EDT MON MAY 4 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
NORTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 715 PM EDT
* AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER NEWBERRY
COUNTY...OR ABOUT 7 MILES NORTH OF NEWBERRY...MOVING EAST-NORTHEAST AT
35 MPH.
* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3456 8135 3434 8125 3433 8159 3443 8162
3447 8155 3445 8153 3449 8148 3449 8143
3453 8143
TIME...MOT...LOC 2235Z 246DEG 37KT 3439 8156
$$1 follow-up statement
000
WWUS52 KCAE 042243
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
643 PM EDT MON MAY 4 2009
SCC039-071-042315-
/O.CON.KCAE.TO.W.0012.000000T0000Z-090504T2315Z/
FAIRFIELD SC-NEWBERRY SC-
643 PM EDT MON MAY 4 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR NEWBERRY
AND FAIRFIELD COUNTIES...
AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LIKELY TORNADO NEAR THE MOLLYS ROCK PICNIC AREA
MOVING TOWARD THE BLAIR AREA OF WESTERN FAIRFIELD COUNTY.
MOVEMENT WAS EAST-NORTHEAST NEAR 35 MPH.
A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE BEST
PROTECTION FROM TORNADOES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3456 8135 3434 8125 3433 8159 3443 8162
3447 8155 3445 8153 3449 8148 3449 8143
3453 8143
TIME...MOT...LOC 2241Z 246DEG 37KT 3441 8149
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at May 4, 3:00 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, May 4, 3:00 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 300 PM EDT MON MAY 4 2009 .SYNOPSIS... A SLOW MOVING FRONTAL BOUNDARY WILL STALL ACROSS THE REGION TONIGHT AND BE THE FOCUSING MECHANISM FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. THE WEATHER WILL REMAIN UNSETTLED FOR THE END OF THE WEEK WITH POSSIBLE CLEARING FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... SATELLITE IMAGERY AND WSR-88D NETWORK SHOW RAPIDLY DEVLEOPING SHOWERS AND THUNDERSTORMS ENTERING THE CSRA. CURRENT MOVEMENT OF THE CELLS IS NORTHEAST AROUND 20 KT...WITH STRONGER CELLS MOVING A BIT FASTER. EXPECT CONTINUED INTENSIFICATION OVER THE NEXT COUPLE OF HOURS AS THE BETTER DYNAMICS MOVE INTO THE FORECAST AREA. BEST INSTABILITY IS OVER THE EASTERN MIDLANDS WHERE A BIT MORE SUN HAS INCREASED TEMPERATURES INTO THE LOWER 80S. SPC SEVERE THUNDERSTORM WATCH 242 EXPANDS ON THIS AREA SLIGHTLY ENCOMPASSING NEARLY ALL OF THE FORECAST AREA...AND EXPIRES AT 8PM. FRONTAL BOUNDARY WILL MOVE INTO THE REGION THIS EVENING AND STALL OVER THE FORECAST AREA OVERNIGHT. THIS WILL KEEP THE SOUTHERLY WINDS OVER THE REGION ALLOWING GULF MOISTURE TO CONTINUE MOVING INTO THE REGION. ALTHOUGH INSTABILITY WILL DIMINISH WITH THE LOSS OF DIURNAL HEATING AND DYNAMICS WEAKENING THROUGH THE NIGHT...THE POTENTIAL FOR THUNDERSTORMS THROUGH THE NIGHT WILL PERSIST. BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE EASTERN MIDLANDS AS BEST INSTABILITY WILL REMAIN OVER THIS AREA UNTIL THE EARLY MORNING HOURS. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... STALLED FRONTAL BOUNDARY WILL REMAIN OVER THE FORECAST AREA AND BE THE FOCUS FOR CONVECTION TUESDAY THROUGH WEDNESDAY NIGHT. MODELS INDICATE MODERATE INSTABILITY TUESDAY AND WEDNESDAY AFTERNOON DUE TO DIURNAL HEATING...HOWEVER THE EXTENT WILL DEPEND ON THE AMOUNT OF CLOUDINESS. WITH PARTLY TO MOSTLY CLOUDY SKIES LIMITING HEATING WILL EXPECT HIGH TEMPERATURES IN THE UPPER 70S TO LOWER 80S...WHICH WILL EXCEED CONVECTIVE TEMPERATURES IN THE MIDDLE 70S. ADDING TO THE POTENTIAL WILL BE MINOR UPPER LEVEL SHORT WAVES CROSSING THE AREA BOTH TUESDAY AND WEDNESDAY AFTERNOONS. WITH DYNAMIC FORCING WEAKER AND UPPER LEVEL DIVERGENCE NEGLIGIBLE ON TUESDAY AND WEDNESDAY BELIEVE THE THREAT OF SEVERE WEATHER WILL BE LOWER...HOWEVER THERE WILL STILL BE THE POTENTIAL FOR ISOLATED SEVERE. && .LONG TERM /THURSDAY THROUGH MONDAY/... PATTERN WILL REMAIN UNSETTLED THROUGH FRIDAY NIGHT AS THE FRONTAL BOUNDARY REMAINS NEAR THE FORECAST AREA AND A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE REGION. MODELS HAVE SLIGHTLY DIFFERENT TIMING AND INTENSITIES OF THESE FEATURES...HOWEVER AGREE ON THE OVERALL PATTERN. ON SATURDAY THE UPPER LEVEL TROUGH FINALLY SWINGS OFFSHORE WITH DRIER AIR MOVING INTO THE REGION FOR THE REMAINDER OF THE WEEKEND. HAVE ELECTED TO KEEP MONDAY DRY AS MODEL DIFFERENCES INCREASE AND BELIEVE THE GFS IS TOO FAST. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... A FRONTAL BOUNDARY NORTH OF THE MIDLANDS WILL MOVE SOUTHWARD INTO THE MIDLANDS TONIGHT. A MOIST SOUTH TO SOUTHWEST LOW LEVEL FLOW WILL CONTINUE TO BRING MOISTURE TO THE AREA. A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS THE REGION BRINGING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND OVERNIGHT. CEILINGS AND VISIBILITY EXPECTED TO BE MVFR OR LOWER IN THUNDERSTORMS. RADAR AT 17Z SHOWING CONVECTION DEVELOPING ACROSS SOUTH CENTRAL GEORGIA...SHOULD MOVE NORTHEAST INTO EASTERN SOUTH CAROLINA THIS AFTERNOON. SO EXPECT CONVECTION WILL BECOME MORE WIDESPREAD THIS AFTERNOON AND EVENING ALTHOUGH WEAK INSTABILITY REMAINS LIMITING FACTOR FOR STRONG THUNDERSTORMS AROUND CAE/CUB. STRONGER STORMS POSSIBLE NEAR OGB WHERE INSTABILITY STRONGER. GUIDANCE INDICATING MVFR TO IFR CONDITIONS TOWARD THE END OF THE TAF PERIOD WITH NUMEROUS SHOWERS DEVELOPING AGAIN TUESDAY MORNING. EXTENDED AVIATION OUTLOOK...THE SLOW MOVING COLD FRONT WILL DRIFT SOUTHWARD INTO THE AREA TUESDAY. THIS FRONT WILL GRADUALLY WEAKEN WEDNESDAY. SUFFICIENT MOISTURE AND DIURNAL INSTABILITY WILL PROVIDE A CHANCE OF AFTERNOON/EVENING SHRA/TSRA THROUGH THE PERIOD. LATE NIGHT/MORNING FOG OR STRATUS ALSO POSSIBLE. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 4, 2:43 PM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 243 PM EDT MON MAY 4 2009 GAZ040-063>065-077-SCZ018-022-025>031-035>038-041-051845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-KERSHAW-EDGEFIELD- SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG- CALHOUN-CLARENDON-BAMBERG- 243 PM EDT MON MAY 4 2009 ...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING. SCZ015-016-020-021-051845- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD- 243 PM EDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAMGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 4, 3:43 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 S SARDIS 32.96N 81.76W
05/04/2009 E0.75 INCH BURKE GA FIRE DEPT/RESCUE
FD REPORTED PEA SIZE HAIL IN SARDIS AND PENNY SIZE HAIL
SOUTH OF SARDIS BETWEEN HIGHWAYS 23 AND 24.
&&
PETROLITSpecial weather statement, May 4, 5:43 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 543 PM EDT MON MAY 4 2009 SCZ029-031-038-042245- CLARENDON-LEE-SUMTER- 543 PM EDT MON MAY 4 2009 ...A STRONG THUNDERSTORM WAS AFFECTING CLARENDON...LEE AND SUMTER COUNTIES... AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS APPROACHING THE SUMTER AND MANNING AREAS. THESE STORMS WERE MOVING NORTHEASTWARD NEAR 30 MPH AND WILL ALSO AFFECT SOUTHEAST LEE COUNTY ALSO. EXPECT WIND GUSTS NEAR 45 MPH...VERY HEAVY DOWNPOURS AND FREQUENT LIGHTING WITH THESE THUNDERSTORMS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:56 PM EDT | Tornado Warning | CAE | Newberry | 49 min |
| May 4, 6:02 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Sumter | 58 min |
| May 4, 7:08 PM EDT | Tornado Warning | CAE | Fairfield | 37 min |
| May 4, 7:49 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Kershaw, Lee, Richland, Sumter | 56 min |
Nearby
Tornado Warnings in South Carolina, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.